- Case Report
- Open Access
Nitroglycerin-induced migraine type headache: bilaterally visible temporal arteries
© The Author(s) 2010
- Received: 9 April 2010
- Accepted: 11 October 2010
- Published: 4 November 2010
A 37-year-old man presented to the emergency department suffering from headache, nausea and vomiting, which had started 1 h previously. He had been diagnosed with coronary artery disease and had been taking isosorbid-5-mononitrate, aspirin and metoprolol for 3 days. His vital signs and physical and detailed neurological examinations were normal except for a new onset of bilaterally visible, palpable and pulsatile temporal arteries. We discuss how nitrates can increase the cerebral and also temporal blood flow, which can rarely be seen with the naked eye, as was observed in this patient.
- Blood flow
Prior to discharge from the ED the diameters of both temporal arteries were measured with high-resolution Doppler ultrasonography. Right and left temporal artery diameters were 3.70 and 3.45 mm, respectively. Two days after discharge, a follow-up phone call revealed that the patient’s headache had not returned and that his temporal arteries were no longer visible.
Organic nitrates are commonly used for the treatment of ischaemic heart disease. They dilate the coronary arteries and thus improve coronary blood flow. Since organic nitrates affect all smooth muscle beds, their effects extend beyond the coronary arteries. Low concentrations of nitroglycerin may result in venodilation that precedes the arteriodilation. Higher doses result in venous pooling and postural hypotension. Dilation of cerebral arteries causes the commonly reported side effect of migraine type headache . However, during long-term nitrate treatment, a headache often abates over a period of time, whilst the anti-anginal effect remains, implying tolerance in the cephalic more than in coronary arteries . Organic nitrates induce headache via release of nitric oxide, a potent regulator of vascular tone . The release of nitric oxide stimulates soluble guanylate cyclase, causing increased cyclic guanylate monophosphate (cGMP). Increased cGMP activates cGMP-dependent protein kinase, culminating in dephosphorylation of the myosin light chain and subsequent vascular smooth muscle relaxation and vasodilation . As a result of these actions, nitrates increase the cerebral blood flow and provoke a vascular type headache in healthy subjects.
This case was supported by Akdeniz University Research Foundation.
Conflicts of interest
- Moncada S, Higgs EA (1991) Endogenous nitric oxide: physiology, pathology and clinical relevance. Eur J Clin Invest 21(4):361–374PubMedView ArticleGoogle Scholar
- Fletcher A, Bulpitt CJ (1988) Quality of life on angina therapy. Lancet 2(8617):959PubMedView ArticleGoogle Scholar
- Ohar JM, Fowler AA, Selhorst JB, Glauser FL (1985) Intravenous nitroglycerin-induced intracranial hypertension. Crit Care Med 13(10):867–868PubMedView ArticleGoogle Scholar
- Kitazawa T, Semba S, Huh YH, Kitazawa K, Eto M (2009) Nitric oxide-induced biphasic mechanism of vascular relaxation via dephosphorylation of CPI-17 and MYPT1. J Physiol 587(Pt 14):3587–3603PubMedPubMed CentralView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. Open Access This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.